Alert archive / Washington / River Flood Watches in 2012

River Flood Watch 8, NWS Spokane, WA

April 26, 2012Ferry County, Washington

NWS Spokane, WA issued this river flood watch at Apr 26, 2012, 4:04 PM PDT for Ferry County, Washington. It took effect at Apr 27, 2012, 5:30 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 26, 2012, 4:04 PM PDT (23:04 UTC)
In effect from
Apr 27, 2012, 5:30 AM PDT
Expired
Apr 26, 2012, 8:57 PM PDT
In force
Issued by
NWS Spokane, WA
Flood severity
None

County Ferry County, WA

The radar

The Spokane radar (KOTX), 110 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kettle River near Ferry (FRYW1). The gauge peaked at 18.96 ft at Apr 27, 2012, 2:00 PM PDT.

actionminormoderate1416182004/2604/2704/28
Action stage
17.5 ft
Minor stage
18.5 ft
Moderate stage
19.5 ft
Major stage
20.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12401500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WGUS66 KOTX 262304
FFAOTX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE, WA
404 PM PDT THU APR 26 2012

...THE FLOOD WATCH CONTINUES FOR THE FOLLOWING RIVERS IN IDAHO...
  MOYIE RIVER AT EASTPORT AFFECTING BOUNDARY COUNTY

...THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A FLOOD 
WATCH FOR THE FOLLOWING RIVERS IN WASHINGTON...

  KETTLE RIVER NEAR FERRY ABOVE CURLEW AFFECTING FERRY COUNTY

RECENT RAINFALL COMBINED WITH HIGH ELEVATION SNOW MELT WILL CONTINUE 
TO BRING SIGNIFICANT RISES TO THE MOYIE AND KETTLE RIVER BASINS. BOTH RIVERS
COULD EXCEED FLOOD LEVEL BY FRIDAY. STAY TUNED TO LATER FORECASTS AND POSSIBLE
REVISIONS FROM YOUR NATIONAL WEATHER SERVICE.  

TO MONITOR CURRENT WATER LEVELS ON THE WEB GO TO:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX (ALL LOWERCASE)

HERE ARE THE FORECASTS FOR AREA RIVERS AND LAKES:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR 
RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS. 

&&

WAC019-272304-
/O.NEW.KOTX.FL.A.0008.120427T1627Z-120429T1817Z/
/FRYW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
404 PM PDT THU APR 26 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A
* FLOOD WATCH FOR
  THE KETTLE RIVER NEAR FERRY ABOVE CURLEW
* FROM FRIDAY MORNING TO SUNDAY MORNING.
* AT  3:15 PM THURSDAY THE STAGE WAS 16.4 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 18.5 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY LATE FRIDAY MORNING AND
  REMAIN ABOVE FLOOD STAGE THROUGH SUNDAY MORNING.
* AT 18.5 FEET...FLOODING BEGINS AT CUSTOMS ROAD NEAR MILEPOST 6
* AT 18.3 FEET...MINOR FLOODING WILL OCCUR IN THE 'OL SWIMMING HOLE 
  COUNTY PARK IN CURLEW. 

$$

IDC021-272304-
/O.CON.KOTX.FL.A.0006.000000T0000Z-120429T0225Z/
/EASI1.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
404 PM PDT THU APR 26 2012

THE FLOOD WATCH CONTINUES FOR
  THE MOYIE RIVER AT EASTPORT
* UNTIL SATURDAY EVENING.
* AT  2:45 PM THURSDAY THE STAGE WAS 8.2 FEET.
* FLOOD STAGE IS  9.0 FEET.
* FORECAST...THE RIVER IS EXPECTED TO PEAK RIGHT AROUND 9.0 FEET 
  BY FRIDAY MORNING. IF IT REACHES FLOOD STAGE IT WILL LIKELY FALL
  BELOW THAT LEVEL BY FRIDAY NIGHT. 
* AT 9.0 FEET...LOWLAND FLOODING OCCURS BETWEEN EASTPORT AND ADDIE.

$$
1 follow-up statement
773 
WGUS66 KOTX 270357
FFAOTX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE, WA
857 PM PDT THU APR 26 2012

...THE FLOOD WATCH IS CANCELLED AND UPGRADED TO A FLOOD WARNING 
FOR THE FOLLOWING RIVERS IN WASHINGTON...

  KETTLE RIVER NEAR FERRY ABOVE CURLEW AFFECTING FERRY COUNTY

...THE FLOOD WATCH CONTINUES FOR THE FOLLOWING RIVERS IN IDAHO...
  MOYIE RIVER AT EASTPORT AFFECTING BOUNDARY COUNTY

...THE COMBINATION OF MODERATE TO LOCALLY HEAVY RAINS OVER MUCH OF 
NORTH IDAHO COMBINED WITH SIGNIFICANT SNOW MELT OVER THE LAST
FEW DAYS WILL LEAD TO RISES OF THE MOYIE RIVER NEAR EASTPORT 
WITH THE RIVER CRESTING RIGHT AROUND FLOOD STAGE ON FRIDAY....

MONITOR CURRENT WATER LEVELS ON THE WEB AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX (ALL LOWERCASE)

HERE ARE SOME FORECASTS FOR AREA RIVERS AND LAKES:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR 
RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS. 

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX

&&

WAC019-270427-
/O.CAN.KOTX.FL.A.0008.120427T1230Z-120429T1817Z/
/FRYW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
857 PM PDT THU APR 26 2012

THE FLOOD WATCH IS CANCELLED FOR
  THE KETTLE RIVER NEAR FERRY ABOVE CURLEW
* THIS WATCH HAS BEEN UPGRADED TO A FLOOD WARNING. 


$$

IDC021-280357-
/O.CON.KOTX.FL.A.0006.000000T0000Z-120429T0225Z/
/EASI1.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
857 PM PDT THU APR 26 2012

THE FLOOD WATCH CONTINUES FOR
  THE MOYIE RIVER AT EASTPORT
* UNTIL SATURDAY EVENING.
* AT  7:45 PM THURSDAY THE STAGE WAS 8.4 FEET.
* NONFLOOD FLOODING IS POSSIBLE. 
* FLOOD STAGE IS  9.00 FEET.
* FORECAST...THE RIVER IS EXPECTED TO PEAK RIGHT AROUND 9.00 FEET 
  BY LATE FRIDAY MORNING. IF IT REACHES FLOOD STAGE IT WILL LIKELY FALL
  BELOW THAT LEVEL BY FRIDAY NIGHT. 
* AT 9.0 FEET...LOWLAND FLOODING OCCURS BETWEEN EASTPORT AND ADDIE.

$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood watch went out at Apr 26, 2:50 PM PDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 26, 2:50 PM PDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
250 PM PDT Thu Apr 26 2012

.SYNOPSIS...
a strong cold front will push through the Inland Northwest tonight
bringing much cooler and drier weather into the region. The cooler
weather is expected to continue through the weekend with showers
expected mainly near the mountains. Temperatures will rebound to
seasonable levels next week with an unsettled showery pattern
expected.

&&

.DISCUSSION...
.Tonight...Extremely moist cold front continues to make slow
progress through the Inland Northwest as upper level trough takes
on an increasingly negative tilt. As of 2pm...per the latest IR
satellite data and surface isallobaric analysis...it appears the
front was entering the southwest Columbia Basin and was tracking
slowly east-northeast. Moderate to locally heavy rain will
continue to fall ahead of this front...affecting the NE third of
Washington and most of the Idaho Panhandle. Rainfall amounts
between .15 to .40 inches will be possible in these locations.
This rainfall will combine with additional high elevation snow
melt resulting in continued hydrological problems across the
region. So far the heaviest precipitation with this event has
fallen over north central Washington with a few 24hr rainfall
reports clocking in around one inch. Meanwhile the Idaho Panhandle
has seem about half that amount or less. Although the event is not
yet over for the Panhandle...the additional rainfall expected
through the evening may still fall a little short of previous
expectations.

Once the cold front passes through the entire region sometime
during the evening...precipitation rates will taper off
significantly while snow levels will fall precipitously. The base
of the upper level trough is expected to track through the
southern Washington Cascades this evening and into NE Oregon by
morning. The upper level cold pool associated with this trough
will destabilize the low\mid level lapse rates and should bring
some post-frontal showers. Based on the track of the trough...the
best chances of showers will occur over SE Washington and the
central Panhandle overnight. Precipitation amounts will pale in
comparison to the current rainfall. Despite the paltry rain rates
and low snow levels...we will continue the areal flood advisories
until all the rain and snow melt can drain into the bigger rivers. fx

Friday through Saturday...The post frontal airmass will be in
place Friday morning with 850 MB temperatures hovering around
zero. Post frontal showers will mainly be in the periphery
mountain areas. Showers may yield a rain snow mix down to 2500
feet in a relatively unstable airmass in the morning. By Friday
afternoon the main low slips southeast into Montana and Wyoming
with a shortwave ridge beginning to build in from the west and
snow levels rising. Both the NAM and GFS suggest the persistence
of shower activity in the Idaho Panhandle into the early evening
ours. However there will be no significant accumulations. By
Saturday...The shortwave ridge ahead of another approaching
shortwave trough from the Pacific will dry out much of Washington
except for lingering showers in the Panhandle region. Overall the
trend will be drier and cool Friday with below normal temperatures
and lingering showers. Saturday will be drier yet and more stable
and about 3 to 5 degrees warmer but still slightly below normal
temperatures. TC

Saturday night through Thursday...In general latest GFS...ECMWF
and Canadian model agree in maintaining a progressive pattern over
the region through the extended term of the forecast. Embedded in
this generally westerly regime will be a few short waves and
frontal complexes leading to essentially dry periods in the basin
and valleys with small chances of mountain showers created by the
westerly flow...alternating by 12 to 18 hours hour periods of
widespread light rain threats.

It appears based on a loose agreement of the models that Sunday
night and Monday will be a dry break period...followed by an
enhanced threat of widespread rain on Tuesday...with a dry period
on Wednesday and another wet storm system on Thursday. In the wake
of the frontal passages on Tuesday and Thursday winds will become
breezy and gusty over exposed terrain...but on the whole winds
will be light to moderate and biased to the west/southwest through
the period.

Temperatures will remain slightly below climatological normals
with no opportunity for unusually cold of warm air masses to
become established in this progressive regime. Snow levels will
fluctuate generally between 5000 and 6000 feet through the
extended period. /Fugazzi

&&

.AVIATION...
18Z TAFs: Very wet front will bring periods of ra/+ra to all TAF
sites aside from KMWH and KEAT through much of the day. As long as
the rain is falling these airports will be subject to MVFR and
ocnl IFR conditions from low cigs and vsbys. These sites will see
gradual improvement to VFR conditions btwn 21z-02z but timing the
exact improvement is a low-confidence fcst element. For KEAT and
KMWH a rapid improvement to VFR conditions is expected to occur
before 20z or so. After the cold front passes...all sites will see
VFR conditions...however there is a small chance of seeing MVFR
cigs form around KGEG due to post-frontal moist upslope flow. Risk
wasn't high enough to place in forecast at this time. Also
unstable NW flow will impact KPUW and KLWS late in the fcst pd.
Whether or not this results in showers is questionable...however
MOS guidance is hinting at a decent enough chance of KPUW that it
was worthy of placing in the prevailing conditions. There is also
a small chance that any precip which falls there could do so as
-SN...which would result in much lower vsbys than forecast. fx

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        35  52  36  57  38  58 /  50  20  10  10  10  10
Coeur d'Alene  36  51  36  55  37  55 /  60  30  10  10  10  20
Pullman        35  50  35  55  37  56 /  60  30  10  10  10  10
Lewiston       40  58  40  61  42  63 /  60  30  10  10  10  10
Colville       38  60  37  65  39  66 /  80  20  10  10  10  20
Sandpoint      35  51  36  56  35  55 / 100  50  20  20  10  30
Kellogg        35  45  34  52  35  50 / 100  70  40  30  10  40
Moses Lake     34  62  36  65  41  67 /  10  10  10  10  10  10
Wenatchee      38  60  40  65  43  67 /  10  10   0  10   0  10
Omak           34  63  37  66  40  67 /  40  10  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 26, 5:03 AM PDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
503 AM PDT THU APR 26 2012

IDZ001-002-004-WAZ036>038-042-271215-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
503 AM PDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN WILL CONTINUE TODAY AND TONIGHT. RIVERS ARE ALREADY
RUNNING HIGH FROM MOUNTAIN SNOW MELT FOLLOWING RECENT WARM WEATHER.
STORM TOTAL RAINFALL COULD BE IN THE 0.75 TO 1.50 INCH RANGE OVER
THE MOUNTAINS OF THE IDAHO PANHANDLE...AS WELL AS MUCH OF NORTHEAST
WASHINGTON. ADDITIONAL RUN-OFF FROM RAIN COULD INCREASE THE FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS WILL BE POSSIBLE OVER THE IDAHO PANHANDLE
FRIDAY. SEVERAL AREA RIVERS WILL LIKELY EXPERIENCE SIGNIFICANT
RISES THROUGH THE END OF THE WEEK.

IDZ003-026-027-WAZ031>035-041-043-044-271215-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
503 AM PDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 11:51 AM PDTRiver Flood WarningOTXSpokane9 days

Nearby

River Flood Watches in Washington, 2012Every river flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.